By Michael R. Cohen, R.Ph.
There are more than 600 different prescription and over-the-counter (OTC) medicines that contain acetaminophen (Tylenol). The drug is often found in pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. These medicines are safe and effective when used as directed. However, severe liver damage can occur from taking too much acetaminophen (if you continue to take more than 3,000 to 4,000 mg per day). In most cases, this can happen if you take more than the prescribed or recommended dose of acetaminophen or if you take more than one product containing acetaminophen.
In January 2011, the US Food and Drug Administration (FDA) asked drug companies to limit the amount of acetaminophen in all prescription medicines to 325 mg per tablet. This would help reduce the risk of taking too much acetaminophen, particularly if the medicine is taken every 4 to 6 hours around the clock.
Abbott, the company that makes the prescription pain medicine Vicodin (hydrocodone and acetaminophen), will be decreasing the amount of acetaminophen in all of its Vicodin products to 300 mg per tablet. The amount of hydrocodone will remain the same based on the prescribed strength - 5 mg, 7.5 mg (called Vicodin ES), and 10 mg (called Vicodin HP). It is unclear at this point regarding the many generic versions of Vicodin and whether they are complying with these changes in the acetaminophen strength. So, use caution when adding up the amount of acetaminophen. Generic versions of Vicodin may not be exactly the same as the “new” Vicodin because of different amounts. When you drop off or pick up your prescriptions, ask your pharmacist how much hydrocodone and acetaminophen are in each tablet.
Take acetaminophen-containing prescription medicines like Vicodin only as prescribed. If your pain is not better, talk to your doctor—do not take more than directed. Ask if any of the other prescription medicines you take contain acetaminophen. If they do, discuss with your doctor other treatment options.
Read the labels of any OTC medicines you take to see if they contain acetaminophen. Do not take more than one medicine that contains acetaminophen at a time. Also, avoid alcohol when taking acetaminophen. A draft FDA guidance tells companies that they can label products with a warning limitingalcohol intake to no more than 3 drinks per day while taking the drug.
For more information about preventing liver damage from acetaminophen go to the Know Your Dose campaign website at: www.knowyourdose.org. For more information about hydrocodone and acetaminophen, view our consumer learning guide at: www.ismp.org/sc?id=132.